Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 286, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 25, 2007, 4:43 PM EDT for Chatham County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2007, 4:43 PM EDT (20:43 UTC)
- Expired
- Aug 25, 2007, 5:06 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1720 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 252043 SVRRAH NCC037-252130- /O.NEW.KRAH.SV.W.0286.070825T2043Z-070825T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT SAT AUG 25 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHATHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 530 PM EDT * AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PITTSBORO. MOVEMENT WAS NEARLY STATIONARY. PENNY SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PITTSBORO... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3581 7938 3581 7908 3561 7917 3561 7938 TIME...MOT...LOC 2043Z 188DEG 3KT 3568 7926 $$ GIH
1 follow-up statement
000 WWUS52 KRAH 252106 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 506 PM EDT SAT AUG 25 2007 NCC037-252116- /O.CAN.KRAH.SV.W.0286.000000T0000Z-070825T2130Z/ CHATHAM NC- 506 PM EDT SAT AUG 25 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHATHAM COUNTY IS CANCELLED... LAT...LON 3581 7938 3581 7908 3561 7917 3561 7938 TIME...MOT...LOC 2106Z 188DEG 3KT 3570 7926 THE STORM OVER CENTRAL CHATHAM COUNTY HAS WEAKENED BELOW SEVERE LIMITS. $$ GIH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:04 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 25, 3:04 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT SAT AUG 25 2007
.SYNOPSIS...
HIGH PRESSURE LOCATED OFF THE MID ATLANTIC COAST WILL CONTINUE TO
ALLOW WARM AND HUMID AIR TO FILTER INTO THE REGION THROUGH THE
WEEKEND. A WEAK FRONT WILL MOVE INTO CENTRAL NORTH CAROLINA ON
SUNDAY. THIS WILL BRING A BETTER CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS. THE FRONT WILL STALL SOUTH OF THE AREA AND WEAKEN
FURTHER BY THE BEGINNING OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
DEWPOINTS HAVE BEGUN TO MIX OUT OVER THE WESTERN HALF OF THE
CWA...WHILE STAYING IN THE LOWER 70S ACROSS THE EASTERN HALF. HEAT
INDICES ARE APPROACHING ADVISORY CRITERIA IN THE COASTAL PLAIN...BUT
MAY STRUGGLE TO DO SO ACROSS THE FAR WESTERN PORTIONS OF THE ADVISORY
AREA. GIVEN THAT HEAT INDICES ARE STILL IN THE LOW 100S ACROSS A
GOOD PORTION OF THE ADVISORY AREA AND WE STILL HAVE A FEW MORE
HOURS OF HEATING... WILL LET THE HEAT ADVISORY RUN ITS COURSE
UNTIL 6 PM.
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY
EVENING...ESPECIALLY IN THE WEST WHICH IS CLOSER TO THE ZONE OF
WEAK CONVERGENCE ALONG THE PIEDMONT TROUGH. SPC MESOANALYSIS SHOWS
MUCAPES APPROACHING 2500 J/KG WITH MID LEVEL LAPSE RATES OF 6.5
C/KM. LAPSE RATES ARE EVEN STEEPER IN THE 750MB TO 600MB LAYER AS
SEEN ON THE 12Z GSO SOUNDING. WITH INVERTED V SIGNATURES IN THE
LOWEST LEVEL OF THE SOUNDINGS...ANY STORM THAT OCCURS COULD
PRODUCE LOCALLY GUSTY WINDS. WEAK STEERING FLOW AND HIGH
PRECIPITABLE WATERS WOULD ALSO SUGGEST SLOW MOVING HEAVY RAIN
PRODUCERS. WITH THE LACK OF ANY FORCING MECHANISMS...COVERAGE
SHOULD REMAIN ISOLATED.
IT WILL REMAIN MUGGY OVERNIGHT WITH LOWS ONCE AGAIN IN THE LOW TO
MID 70S.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
AN UPPER LEVEL TROUGH...CURRENTLY MOVING OVER THE CENTRAL PLAINS
INTO THE MIDWEST...WILL MOVE FURTHER EAST TOWARD THE REGION
TOMORROW. THIS WILL SEND A WEAK FRONT INTO CENTRAL NORTH CAROLINA
BY THE LATE MORNING/EARLY AFTERNOON. SBCAPES OF 2500-3000 J/KG
COMBINED WITH DECENT LOW LEVEL CONVERGENCE AND WEAK UPPER LEVEL
SUPPORT SHOULD RESULT IN A BETTER COVERAGE OF CONVECTION. BOTH THE
GFS AND NAM ALSO SUGGEST A WEAK SFC LOW MAY RIDE UP ALONG THE
FRONT WHICH COULD ENHANCE THE CONVECTIVE POTENTIAL EVEN MORE. WILL
MAINTAIN 40 POPS SUNDAY INTO SUNDAY NIGHT. CONVECTION WILL LIKELY
LINGER INTO THE LATE EVENING...ESPECIALLY IN THE COASTAL PLAIN AS
THE WEAK FRONT BEGINS TO STALL.
AS FOR ANY SEVERE POTENTIAL... STORM STRUCTURE WILL REMAIN PRIMARILY
PULSE IN NATURE WITH 0-6KM BULK SHEAR VALUES REMAINING BELOW 20
KTS. 700-500MB LAPSE RATES WILL BE VERY WEAK (LESS THAN 6 C/KM)
BUT 850-700MB LAPSE RATES WILL APPROACH 8 C/KM. MUCAPES WILL BE
IN THE 1500-2000 J/KG. THE LOW LEVELS WILL REMAIN RATHER DRY WITH
INVERTED V SIGNATURES STILL PRESENT IN THE FORECAST SOUNDINGS.
THIS ALL SUGGESTS THE POTENTIAL FOR WET MICROBURSTS. ALTHOUGH NOT
FORMALLY IN A SLIGHT RISK TOMORROW...WILL MENTION THE THREAT IN
THE HWO.
TEMPS WILL NOT BE AS WARM TOMORROW WITH LOW LEVEL THICKNESS
RUNNING 10-12M LOWER. ADDITIONAL CLOUD COVER AND PRECIP COVERAGE
SHOULD ALSO HOLD TEMPS DOWN SOME. HIGHS 92-95 EXPECTED.
BY MONDAY...THE UPPER AIR AND SFC PRESSURE PATTERNS BECOME WEAK
AND DIFFUSE. THE FRONT WILL FURTHER WEAKEN AS IT REMAINS STALLED
TO OUR SOUTH AND WILL LIKELY BECOME INDISCERNIBLE BY TUESDAY.
AIRMASS REMAINS RATHER MOIST AND CONDITIONALLY UNSTABLE. HAVE
TAPERED POPS SOME ON MONDAY...SHOWING THE BEST CHANCES IN THE
SOUTH CLOSER TO THE BOUNDARY. BY TUESDAY...DAYTIME HEATING LIKELY
TO BE OUR ONLY SOURCE FOR CONVECTION.
MODELS DISAGREE BY AS MUCH AS 16M ON THICKNESSES MONDAY. WITH THE
LACK OF ANY AIRMASS CHANGE...TEMPS LIKELY TO REMAIN ABOVE CLIMO.
FORECAST HIGHS ON MONDAY AND TUESDAY 89-92.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TUESDAY NIGHT-WEDNESDAY...A WEAKENING SURFACE PRESSURE PATTERN WITH
HIGH PRESSURE DEPARTING WELL NE AND A TROUGH ALIGNED NEAR THE COAST
TO THE SAVANNAH BASIN LEAVE US WITH A MODERATELY MOIST AIRMASS IN
LOWER TO MID LEVELS BUT WARMTH ALOFT TO LIMIT DEEP CONVECTION.
SLIGHTLY MORE CONVERGENCE TO OUR SOUTH MAY POP AN ISOLATED STORM.
WEDNESDAY NIGHT-THURSDAY...A DEEPENING TROUGH ALOFT OVER THE GREAT
LAKES TO OHIO VALLEY SHOULD PUSH A SURFACE COLD FRONT SOUTHEAST TO
THE APPALACHIANS LATE THURSDAY. THE AIRMASS SHOULD DESTABILIZE BUT
MOISTURE REMAINS MARGINAL OVER THE PIEDMONT KEEPING THE THREAT OF
DIURNAL TSTMS ISOLATED.
THURSDAY NIGHT AND BEYOND...THE LONG WAVE TROUGH CONTINUES TO DEEPEN
ALONG THE EAST COAST BUT ITS PROGRESSION AND AMPLITUDE ARE UNCERTAIN
IN THE MODELS. THIS SHOULD YIELD BETTER THAN 50 PERCENT CLOUD COVER
DURING THE PERIOD WITH A SLIGHTLY BETTER THAN CLIMATOLOGICAL CHANCE
FOR RAIN FROM SCATTERED SHOWERS AND POTENTIAL FOR THUNDERSTORMS.
TEMPERATURES THROUGH THURSDAY SHOULD CONTINUE ABOVE NORMAL WITH
HIGHS TOPPING 90 MOST PLACES. A TRANSITIONAL AIRMASS AND CLOUDINESS
SHOULD MEAN MODERATING TEMPERATURES FOR FRIDAY AND SATURDAY WITH
HIGHS GENERALLY LOWER TO MID 80S...NEAR TO SLIGHTLY BELOW NORMAL.
-RFG
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A WEAK LOW PRESSURE TROUGH WILL FORM OVER THE PIEDMONT REGION AND
MAY RESULT IN ISOLATED TSTMS NEAR KINT AND KGSO BETWEEN 21Z AND
01Z THIS EVENING. OTHERWISE A SCATTERED OCCASIONALLY BROKEN LAYER
BETWEEN 5 AND 7 THSD FT IS EXPECTED THROUGH SUNDAY MORNING WITH
VISIBILITY UNRESTRICTED EXCEPT LOWER TO ABOUT 5 MI IN HAZE AROUND
DAYBREAK SUNDAY.
LATER SUNDAY...A DIFFUSE COLD FRONTAL BOUNDARY WILL SETTLE OVER THE
AREA FROM THE NORTH. THIS WILL PROMPT SCATTERED SHOWERS AND TSTMS
OVER CENTRAL NC SUNDAY EVENING. SCATTERED SHOWERS WITH OCCASIONAL
MVFR CIGS AND VSBY WILL CONTINUE THROUGH MONDAY AS THE STATIONARY
FRONTAL BOUNDARY LINGERS ACROSS THE AREA.
A SHALLOW MOIST AIRMASS MAY RESULT IN IFR CONDITIONS FOR LOW STRATUS
AND FOG AROUND DAYBREAK TUE...MAINLY ACROSS THE NORTH AT KRWI...
KRDU...KGSO AND KINT. OTHERWISE CIGS AND VSBY SHOULD BECOME VFR BY
TUE AFTERNOON AND VFR CONDITIONS SHOULD PREVAIL THROUGH THU. -RFG
&&
.CLIMATE...
THE SEVERE DROUGHT CONDITIONS ACROSS CENTRAL NORTH CAROLINA ARE NOT
EXPECTED TO IMPROVE MUCH THROUGH THE NEXT WEEK. HOWEVER... THERE ARE
SOME MAJOR CHANGES EXPECTED TO OCCUR THAT MAY LEAD TO IMPROVEMENTS
THIS WEEK... AND INTO THE FIRST WEEK OF SEPTEMBER. A MAJOR CHANGE IN
THE UPPER LEVEL PATTERN IS EXPECTED TO BRING COOLING TEMPERATURES
AND CHANCES OF MUCH NEEDED RAINFALL IN THE COMING DAYS. THIS IS
GREAT NEWS TO A REGION THAT HAS EXPERIENCED SOME OF THE HOTTEST AND
DRIEST WEATHER ON RECORD BETWEEN AUGUST 1 AND AUGUST 24.
THROUGH AUGUST 24... THE MONTH TO DATE RAINFALL TOTAL AND DEPARTURE
FROM THE 30 YEAR NORMAL AT GREENSBORO WAS 0.77 (2.06 BELOW
NORMAL). AT RALEIGH-DURHAM THROUGH AUGUST 24... THE RAINFALL TOTAL
FOR THE MONTH WAS ONLY 0.85 (2.05 BELOW NORMAL). IF THESE RAINFALL
TOTALS REMAINED UNCHANGED... THIS WOULD BE ONE OF THE DRIEST
AUGUSTS ON RECORD AT BOTH LOCATIONS.
HERE ARE THE DRIEST AUGUSTS AT GSO AND RDU ON RECORD:
GSO RDU
(SINCE 1929) (SINCE 1944)
1) 0.71/1972 0.81/1950
2) 1.13/1979 1.01/1997
3) 1.19/1962 1.13/1984
4) 1.40/1932 1.31/1956
5) 1.44/1983 1.52/1976
HOT AND DRY CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH ACROSS
CENTRAL NORTH CAROLINA. ON AUGUST 21... RDU TIED ITS ALL TIME DAILY
RECORD HIGH OF 105. AND TEMPERATURES OVER THE WEEKEND WILL BE WELL
ABOVE NORMAL... AND COULD COME CLOSE OR BREAK DAILY RECORDS.
EVEN IF NORMAL TEMPERATURES ARE REALIZED FOR THE REMAINDER OF THE
MONTH... RDU AND GSO WOULD BREAK THE RECORD FOR THE HOTTEST AUGUST
ON RECORD.
THE MONTHLY AVERAGE TEMPERATURES AT RALEIGH-DURHAM AND GREENSBORO...
USING DATA THROUGH AUGUST 24TH... WAS 84.6F (7.4 DEGREES ABOVE
NORMAL)...AND 83.6F (7.4 DEGREES ABOVE NORMAL) RESPECTIVELY.
HERE ARE THE TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD:
GSO RDU
(SINCE 1929) (SINCE 1944)
1) 80.0/1975 80.6/1995
2) 79.7/1988 80.5/2006
3) 79.4/2006 80.3/1988
4) 79.4/1995 80.2/2005
5) 79.3/2005 80.0/1999
IN ADDITION...RECORD HIGH TEMPERATURES MAY BE EXCEEDED ON
SATURDAY. HERE ARE THE RECORD HIGH TEMPERATURES FOR AUGUST 25TH...
GSO... 97 (1943)
RDU... 97 (1975)
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NCZ007>011-
024>028-040>043-073>078-083>086-088-089.
AIR QUALITY ACTION DAY UNTIL 9 PM EDT THIS EVENING FOR
NCZ007>009-021>026-038>042.
&&
SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...JFB
LONG TERM...RFG
AVIATION...RFGHazardous weather outlook, Aug 25, 3:33 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 333 PM EDT SAT AUG 25 2007 NCZ010-011-027-028-043-073>078-083>086-088-089-261000- WARREN-HALIFAX-NASH-EDGECOMBE-WILSON-STANLY-MONTGOMERY-MOORE-LEE- HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 333 PM EDT SAT AUG 25 2007 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON SUNDAY. A FEW OF THE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY DAMAGING WINDS AS THE MAIN THREAT. NCZ021>023-038-039-261000- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH- 333 PM EDT SAT AUG 25 2007 ...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ACTION DAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON SUNDAY. A FEW OF THE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY DAMAGING WINDS AS THE MAIN THREAT. NCZ007>009-024>026-040>042-261000- PERSON-GRANVILLE-VANCE-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-JOHNSTON- 333 PM EDT SAT AUG 25 2007 ...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ACTION DAY. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON SUNDAY. A FEW OF THE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY DAMAGING WINDS AS THE MAIN THREAT. JFB
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:22 AM EDT | Heat Advisory | RAH | Anson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 20 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.